MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. VENTRIO MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. VENTRIO MESH; SURGICAL MESH
Catalog Number 0010218
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Erosion (1750); Pain (1994); Disability (2371)
Date of Event 05/28/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.Based on the limited information provided at this time, no conclusions can be made.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.At this time there are no allegations made by the patient's attorney regarding the bard/davol modified kugel hernia patch.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent surgery for implant of a bard/davol ventrio.On (b)(6) 2014: the patient was injured.On (b)(6) 2015: the patient underwent surgery for implant of a bard/davol modified kugel hernia patch.As reported, the attorney alleges a general claim "for past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained".
 
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.Based on the limited information provided at this time, no conclusions can be made.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 3 years 6 months post implant of ventrio mesh, patient was diagnosed with erosion, adhesions and abdominal pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists adhesions and pain as possible complications.Review of manufacturing records confirms product was manufactured to specification.Updated fields: a2, b4, b5, b6, b7, d4 (product catalog no, corporate lot no, expiry date, udi no), d.6b (date of explant), e3, g1, g3, g6, h2, h4 (manufacturing date), h6, h10.This supplemental emdr represents the ventrio mesh (device #1).Additional emdr's were submitted to represent the modified kugel patch (device #2) and perfix plug (device #3).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent surgery for implant of a bard/davol ventrio.On (b)(6) 2014: the patient was injured.On (b)(6) 2015: the patient underwent surgery for implant of a bard/davol modified kugel hernia patch.As reported, the attorney alleges a general claim "for past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained".Addendum per additional information provided: on (b)(6) 2010 - patient was diagnosed with incisional ventral hernia thereby underwent open repair with the implant of ventrio mesh (device #1).Per operative notes, ¿patient had multiple hernias along the course of the incision.A ventrio mesh (device #1) was placed and secured circumferentially to the abdominal wall using sutures.¿ on (b)(6) 2014 - patient was diagnosed with chronic abdominal pain, adhesions thereby underwent laparoscopic repair with lysis of adhesions and removal of ventrio mesh (device #1).Per operative notes, ¿in multiple areas of small bowel, there was erosion into the mesh and a portion of mesh had to be cut and also a segment of the mesh was eroded into the liver, portion of the liver had to be excised.Once the lysis of adhesions was complete, the complete mesh was dissected free from the abdominal wall along with sutures.¿ on (b)(6) 2015 - patient was diagnosed with chronic ventral hernia thereby underwent open repair with removal of scar.On (b)(6) 2015 - patient was diagnosed with right groin pain, reducible right inguinal hernia thereby underwent open repair with the implant of modified kugel hernia patch (device #2).Per operative notes, ¿a small indirect hernia sac was dissected away and reduced.A modified kugel patch (device #2) was selected, and the internal component of the mesh was placed through the internal ring and expanded digitally.The overlay mesh was placed over the inguinal floor externally.The apex of the mesh was secured using suture.A slit was made in the lateral aspect of the mesh to allow passage of the cord structures without undue constriction.¿ on (b)(6) 2018 - patient was diagnosed with right direct inguinal hernia thereby underwent open repair with the implant of perfix plug (device #3).Per operative notes, ¿scar tissue was encountered and dissected free.The patch (overlay mesh) from prior repair (device #2) was noted to be laterally rotated from medial side where a direct inguinal hernia defect was noted.The patch could not be dissected free more proximally around the cord structures and was left in place.A plug (modified kugel) in the internal hernia space was intact without any recurrence of indirect hernia.A perfix plug (device #3) was inserted into direct inguinal hernia defect and secured in place using sutures.The prior patch (device #2) was unfolded, and a new patch (device #3) was placed over the inguinal canal floor.The two tails of the patch were sutured together.¿ on (b)(6) 2019 - patient was diagnosed with chronic right groin pain, recurrent right inguinal hernia thereby underwent open repair with explant of modified kugel patch (device #2) and perfix plug (device #3).Per operative notes, ¿there was a significant scarring, adhesions and medial direct recurrence containing preperitoneal fat.The first mesh (device #3) was encountered, and it appeared to be the onlay mesh.There were two tails of the mesh appeared to be secured to one another with sutures.This mesh (device #3) was completely explanted.Of note, the medial aspect of the mesh (device #3) appeared to have pulled away from abdominal wall resulting in a medial direct recurrent inguinal hernia that contained preperitoneal fat.Another onlay mesh (device #2) was found beneath appeared to be the anterior component of bilayer mesh and was dissected away from the surrounding structures.The perfix plug (device #3) was identified and completely explanted.The posterior aspect of the bilayered mesh (device #2) was identified and appeared to have contracted and folded.Mesh was adherent to the spermatic cord as well as to epigastric vessels.There was some bleeding coming from the inferior epigastric vessels the mesh had folded over and was densely adherent to them.This was controlled with sutured ligatures and the mesh (device #2) was explanted." attorney alleged that the patient had adhesions, mesh migration, nerve damage, organ perforation, erosion of mesh into bowel and liver, pain, hernia recurrence and emotional injuries.

Brand Name
VENTRIO MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7328743
Report Number1213643-2018-00532
Device Sequence Number10789243
Product Code FTL
UDI-Device Identifier00801741016455
UDI-Public(01)00801741016455(17)110728(10)HUUB0020
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K100229
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2011
Device Catalogue Number0010218
Device Lot NumberHUUB0020
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2018
Supplement Date Received by Manufacturer10/24/2024
Initial Report FDA Received Date03/09/2018
Supplement Report FDA Received Date11/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/24/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age54 YR
Patient SexMale